Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 165, NWS Memphis, TN

September 19, 20114 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 19, 2011, 12:07 AM CDT for 4 counties in Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2011, 12:07 AM CDT (05:07 UTC)
Expired
Sep 19, 2011, 4:30 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 148 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WGUS54 KMEG 190507
FFWMEG
ARC021-055-075-121-190800-
/O.NEW.KMEG.FF.W.0165.110919T0507Z-110919T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1207 AM CDT MON SEP 19 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 300 AM CDT

* AT 1207 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
  ROCK...CORNING...HOXIE...PARAGOULD...POCAHONTAS...WALNUT RIDGE...
  CROWLEYS RIDGE STATE PARK...LAKE CHARLES STATE PARK AND LAKE
  FRIERSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9140 3650 9026 3649 9025 3597 9055
      3597 9085 3589 9088 3589 9137 3623 9136
      3625 9133 3625 9126 3632 9127 3641 9132
      3649 9142

$$
2 follow-up statements
698 
WGUS54 KMEG 190745
FFWMEG
ARC021-055-075-121-190930-
/O.EXT.KMEG.FF.W.0165.000000T0000Z-110919T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CDT MON SEP 19 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 430 AM CDT

* AT 244 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL HALF TO 1 INCH OF RAIN IN THE NEXT 90       
  MINUTES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
  ROCK...CORNING...HOXIE...PARAGOULD...POCAHONTAS...WALNUT RIDGE...
  CROWLEYS RIDGE STATE PARK...LAKE CHARLES STATE PARK AND LAKE
  FRIERSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9140 3650 9026 3649 9025 3597 9055
      3597 9085 3589 9088 3589 9137 3623 9136
      3625 9133 3625 9126 3632 9127 3641 9132
      3649 9142

$$
837 
WGUS74 KMEG 190922
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT MON SEP 19 2011

ARC021-055-075-121-190932-
/O.EXP.KMEG.FF.W.0165.000000T0000Z-110919T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
422 AM CDT MON SEP 19 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 AM CDT FOR RANDOLPH...
LAWRENCE...WESTERN GREENE AND WESTERN CLAY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3650 9140 3650 9026 3649 9025 3597 9055
      3597 9085 3589 9088 3589 9137 3623 9136
      3625 9133 3625 9126 3632 9127 3641 9132
      3649 9142

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:48 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 9:48 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
948 PM CDT SUN SEP 18 2011

.UPDATE...

ISOLATED SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH AN UPPER
SHORTWAVE CONTINUE TO PUSH EAST-NORTHEAST ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND INTO NORTHWEST TENNESSEE.
ACTIVITY HAS DIMINISHED IN COVERAGE OVER THE COURSE OF THE EVENING
BUT SHOULD RECOVER OVERNIGHT AND INTO THE EARLY MORNING HOURS AS
THE SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA.

COULD NOT RULE OUT AN ISOLATED STRONG STORM INTO THE MORNING HOURS
WITH MARGINAL INSTABILITY AND 25-35 KT LLJ. WILL LEAVE MENTION IN
HWO. ADJUSTED OVERNIGHT LOWS BASED ON CURRENT TRENDS ALONG WITH A
FEW OTHER MINOR ADJUSTMENTS TO POP AND QPF GRIDS. UPDATE HAS BEEN
SENT.

CCD

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT SUN SEP 18 2011/

DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 234 PM CDT SUN SEP 18 2011/

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS
AFTERNOON SHOW AN UPPER LEVEL TROUGH AXIS EXTENDING ACROSS THE
PLAINS. MEANWHILE...AT THE SURFACE A COLD FRONT EXTENDS ACROSS
SOUTHEAST KANSAS...CENTRAL OKLAHOMA...AND WESTERN TEXAS.
TEMPERATURES AS OF 2 PM CDT ARE IN THE 70S AT MOST LOCATIONS WITH
KNQA WSR-88 RADAR SHOWING SCATTERED RAIN SHOWERS AND AN ISOLATED
THUNDERSTORM OR TWO AFFECTING MAINLY THE MISSISSIPPI RIVER DELTA.
RAIN CHANCES THROUGHOUT THE FORECAST REMAINS THE PREDOMINANT
CONCERN IN THIS AFTERNOON/S FORECAST PACKAGE.

SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...MOSTLY CLOUDY TO
CLOUDY SKIES HAVE KEPT OVERALL SURFACE BASED INSTABILITY TO A
MINIMUM ACROSS THE MID SOUTH TODAY. THE FIRST AND ONLY
ISOLATED THUNDERSTORM THUS FAR HAS BEEN ACROSS DYER AND OBION
COUNTIES. OTHERWISE...SCATTERED RAIN SHOWERS ARE PREVALENT ACROSS
AREAS MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER DELTA.

WRF/GFS SHORT TERM MODELS INDICATE A COLD FRONT IN THE CENTRAL AND
SOUTHERN PLAINS WILL BEGIN TO MOVE EAST TONIGHT INTO WESTERN
SECTIONS OF THE MIDDLE AND LOWER MISSISSIPPI VALLEYS TONIGHT AND
ACROSS THE MID SOUTH ON MONDAY. AS A RESULT SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED TO INCREASE IN BETTER COVERAGE
ACROSS THE MID SOUTH TONIGHT AND MONDAY. LIMITED INSTABILITY AND
OVERALL LESS THAN FAVORABLE UPPER LEVEL DYNAMICS ARE EXPECTED TO KEEP
THUNDERSTORMS BELOW SEVERE LIMITS.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL GRADUALLY BEGIN TO
TAPER OFF ACROSS THE MID SOUTH MONDAY NIGHT THROUGH WEDNESDAY AS
THE COLD FRONT MOVES SOUTH AND EAST OF THE FORECAST AREA AND HIGH
PRESSURE TEMPORARILY BUILDS BACK IN.

LONG TERM...(THURSDAY THROUGH SUNDAY)...LONG RANGE MODELS
CONTINUE TO INDICATE ANOTHER COLD FRONT WILL MOVE INTO THE LOWER
MISSISSIPPI VALLEY. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS BACK TO THE MID SOUTH. BEYOND THURSDAY...THE 12Z
GFS/ECMWF MODELS HAVE FINALLY COME INTO MUCH BETTER AGREEMENT AND
KEEP AN UPPER LEVEL LOW OVER THE GREAT LAKES REGION AND NOT THE
MIDDLE/LOWER MISSISSIPPI VALLEY AS SHOWN IN PREVIOUS MODEL RUNS.
THIS WILL RESULT IN MAINLY RAIN FREE WEATHER EXPECTED THROUGH THE
REMAINDER OF THE LONG TERM FORECAST.

CJC

&&

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE EVENING HOURS.
CEILINGS WILL GRADUALLY LOWER TO MVFR LEVELS LATE TONIGHT AND TO
IFR LEVELS OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT THROUGH EARLY MONDAY AFTERNOON WHICH WILL BRING
VISIBILITIES DOWN TO MVFR LEVELS. CEILINGS SHOULD IMPROVE TO MVFR
LEVELS MONDAY AFTERNOON. WINDS WILL BE MAINLY SOUTH AT 5 TO 10
KNOTS DURING THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  82  64  84 /  80  70  30  20
MKL  65  79  60  82 /  80  70  30  20
JBR  63  80  59  82 /  80  60  10  10
TUP  67  79  63  84 /  70  70  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 18, 11:42 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CDT SUN SEP 18 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200645-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1142 PM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A COLD FRONT WILL CONTINUE TO APPROACH THE REGION TONIGHT. A FEW
STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE ALONG
AND WEST OF THE MISSISSIPPI RIVER TONIGHT. AS THE FRONT
APPROACHES...THUNDERSTORM STRUCTURE CONTINUES TO BECOME MORE
LINEAR WITH INDIVIDUAL CELLS MOVING NORTHEAST WHILE THE LINE
ITSELF SLOWLY PUSHES EAST. THIS WILL ALLOW TRAINING OF
THUNDERSTORMS ACROSS AREAS THAT RECEIVED GENEROUS AMOUNTS OF RAINFALL
EARLIER TODAY. ISOLATED FLASH FLOODING MAY BE POSSIBLE ESPECIALLY
ACROSS NORTHEAST ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED FLASH FLOODING MAY BE POSSIBLE INTO MONDAY MORNING MAINLY
ACROSS NORTHEAST ARKANSAS AS SHOWERS AND THUNDERSTORMS CONTINUE. A
COLD FRONT WILL ALSO MOVE INTO THE MIDSOUTH ON MONDAY. A FEW
STRONG STORMS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH BY MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:57 AM CDTSpecial Weather StatementMEGGreene33 min
Sep 19, 1:14 AM CDTSpecial Weather StatementMEGCraighead, Poinsett31 min
Sep 19, 1:42 AM CDTSpecial Weather StatementMEGMississippi48 min
Sep 19, 1:51 AM CDTSpecial Weather StatementMEGCross, St. Francis39 min
Sep 19, 1:56 AM CDTSpecial Weather StatementMEGMississippi34 min
Sep 19, 2:30 AM CDTAreal Flood AdvisoryMEGCrittenden2 hr

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.